Hail, Calaveras
- When
- July 20, 2:40 PM PST to 2:50 PM PST
- Where
- Calaveras County, 0.88 mi NE of Tamarack
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.440, -120.070
Golf ball size hail fell at Hell's Kitchen Vista.
Tropical moisture left over from former Hurricane Dolores brought thunderstorms with hail and heavy rain into Northern California.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Tropical moisture left over from former Hurricane Dolores brought thunderstorms with hail and heavy rain into Northern California.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 20, 12:51 PM PST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 151 PM PDT MON JUL 20 2015 .SYNOPSIS... REMNANTS OF DOLORES WILL BRING A CHANCE OF THUNDERSTORMS MAINLY TO THE MOUNTAINS OVER THE NEXT COUPLE OF DAYS WITH LIGHT SHOWERS POSSIBLE IN THE VALLEY AT TIMES. SHOWERS SHOULD BE ENDING ON WEDNESDAY. DAYTIME TEMPERATURES COOLING SLOWLY TO A LITTLE BELOW NORMAL BY MID WEEK THEN REMAINING A LITTLE COOLER THAN NORMAL THROUGH NEXT WEEKEND. && .DISCUSSION... FOCUS IN SHORT TERM IS ON PRECIP CHANCES OVER NEXT 24-36 HOURS AS MOISTURE FROM THE REMNANTS OF DOLORES CONTINUES TO STREAM NORTHWARD. PWATS NEAR 1 INCH OR HIGHER ACROSS HIGHER ELEVATIONS. AS OF EARLY THIS AFTERNOON...A FEW SHOWERS BEGINNING TO POP UP ACROSS THE COASTAL RANGE AND SIERRA. LATEST HIRES GUIDANCE SHOWS THIS ACTIVITY INCREASING IN COVERAGE THRU THE AFTERNOON WITH CONVECTION CONTINUING INTO THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING OFF. HIGHEST THREAT AREA REMAINS ACROSS THE SIERRA SOUTH OF INTERSTATE 80 WITH THE POSSIBILITY OF VERY HEAVY RAINFALL IN ANY STORM GIVEN HIGH MOISTURE CONTENT AND SLOW MOVEMENT. WILL CONTINUE FLASH FLOOD WATCH AND WILL MONITOR ANY DEVELOPMENT...ESPECIALLY OVER EXISTING BURN SCARS. A FEW SHOWERS/STORMS MAY MAKE IT DOWN INTO THE VALLEY...BEST CHANCE THIS EVENING ACROSS NORTHERN SAN JOAQUIN VALLEY AND SOUTHERN SAC VALLEY SOUTH OF I-80...BUT CONFIDENCE NOT OVERLY HIGH IN PINPOINTING THIS ACTIVITY. MODELS IN DECENT AGREEMENT THAT DOLORES REMNANTS WILL BE INGESTED INTO LARGER SCALE TROUGH THAT WILL SLOWLY SHIFT EAST ON TUESDAY INTO WEDNESDAY. THIS WILL RESULT IN SLIGHT COOLING AND ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS ON TUESDAY. AS TROUGH DIGS FURTHER ON WEDNESDAY...MORE STABLE SOUTHERLY FLOW WILL DECREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ALTHO A FEW WILL STILL BE POSSIBLE ACROSS THE SIERRA SOUTH OF HIGHWAY 50. TEMPERATURES WILL AGAIN COOL A FEW DEGREES FROM TUESDAY'S READING. DRY WEATHER SHOULD RETURN FOR THURSDAY WITH AIRMASS COOLING EVEN FURTHER LEADING TO BELOW NORMAL TEMPERATURES. CEO && .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) DRY WEATHER WILL CONTINUE INTO THE WEEKEND AS STABLE SOUTHWEST FLOW RETURNS TO THE AREA. LATEST GFS RUN ATTEMPTING TO BRING SOME SHOWERS TO THE CENTRAL SIERRA ON SATURDAY AS WAVE MOVES EAST IN FLOW BUT IS OUTLIER CURRENTLY. THEREFORE HAVE KEPT WITH DRY FORECAST FOR NOW UNTIL DIFFERENCES ARE BETTER RESOLVED. TEMPERATURES WILL WARM A FEW DEGREES FROM MID-WEEK READINGS BUT WILL STILL BE NEAR OR BELOW NORMAL FOR THIS TIME OF YEAR WITH STRONGER ONSHORE FLOW. CEO && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SIERRA THROUGH 04Z. A FEW SHOWERS MAY REACH VALLEY TAF SITES THIS EVENING AND TONIGHT. WINDS WILL REMAIN GENERALLY BELOW 12 KT EXCEPT NEAR THUNDERSTORMS. DELTA WINDS GUSTS UP TO 35 KT THIS EVENING. && .STO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR WEST SLOPE NORTHERN SIERRA NEVADA. &&
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
233 PM PDT MON JUL 20 2015
CAZ069-202230-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
233 PM PDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUOLUMNE COUNTY
UNTIL 330 PM PDT...
AT 231 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PINECREST...OR 16 MILES SOUTHWEST OF SONORA PASS...MOVEMENT IS
NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINECREST...KENNEDY MEADOW...LONG BARN AND DARDANELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3815 11963 3814 11969 3810 11973 3809 11984
3803 11989 3799 11988 3794 11990 3809 12018
3835 12000 3835 11969 3817 11960
TIME...MOT...LOC 2131Z 125DEG 25KT 3819 11989
CSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 317 PM PDT MON JUL 20 2015 CAZ069-202300- WEST SLOPE NORTHERN SIERRA NEVADA CA- 317 PM PDT MON JUL 20 2015 ...SPECIAL WEATHER STATEMENT... AT 315 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOOKOUT PEAK...OR 9 MILES EAST OF LAKE ALPINE...MOVING NORTHWEST AT 5 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEAR VALLEY AND TAMARACK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3822 12013 3847 12023 3849 12004 3834 11987 TIME...MOT...LOC 2215Z 239DEG 49KT 3845 11982 CS
The Sacramento radar (KDAX), 140 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
Golf ball size hail fell at Hell's Kitchen Vista.
Golf ball size hail fell 1 mile SW of Bear Valley.
Alpine County Sheriff reported golf ball sized hail at Bear Valley. One of their newer vehicles was damaged by the hail.
Tuolumne Public Works reported a culvert under Evergreen road at the Peach Growers Campground that got overwhelmed by the intensity of rainfall from a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596732, 596734, 596733, 597252.